Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS El Paso, TX

August 21, 2016Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 21, 2016, 8:13 PM MDT for Sierra County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2016, 8:13 PM MDT (02:13 UTC)
Expired
Aug 21, 2016, 9:00 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 125 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS54 KEPZ 220213
SVREPZ
NMC051-220300-
/O.NEW.KEPZ.SV.W.0037.160822T0213Z-160822T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
813 PM MDT SUN AUG 21 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 900 PM MDT

* AT 812 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SAN
  MIGUEL... OR 6 MILES WEST OF CUCHILLO...MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CUCHILLO...
  SAN MIGUEL...
  UPPER PALOMAS CANYON...
  AND LOWER PALOMAS CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3318 10759 3333 10751 3328 10724 3307 10733
TIME...MOT...LOC 0212Z 290DEG 13KT 3323 10748 

HAIL...1.00IN
WIND...<50MPH
 
$$

LANEY
1 follow-up statement
838 
WWUS54 KEPZ 220251
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
851 PM MDT SUN AUG 21 2016

NMC051-220300-
/O.EXP.KEPZ.SV.W.0037.000000T0000Z-160822T0300Z/
SIERRA NM-
851 PM MDT SUN AUG 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIERRA COUNTY
WILL EXPIRE AT 900 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3318 10759 3333 10751 3328 10724 3307 10733
TIME...MOT...LOC 0242Z 290DEG 13KT 3323 10748 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:54 PM MDT, 6 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 1:54 PM MDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
154 PM MDT SUN AUG 21 2016

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas week while upper disturbances and surface boundaries
enter the region. This weather pattern will bring showers and
thunderstorms to much of the Borderland through much of this week.
Very heavy rains with flooding...hail and strong winds may occur
with a few of the storms.

&&

.DISCUSSION...
Air mass moist and unstable this afternoon with precipitable water
around 1.3 inches and mucapes 1.2 to 1.4 inches. Weak upper wave
is currently moving across central and eastern portions of the cwa
resulting in slow moving thunderstorms which are producing both
heavy rains and hail per radar data. 30 kt 6 km flow also providing
favorable shear for updraft enhancement

For tonight through Monday night primary upper trough axis will
remain over Great Basin region with several embedded waves likely
ejecting ahead of it to the northeast across New Mexico and west
Texas. At low levels high pressure well to the east combined with
low pressure west of the divide will induce more east to southeast
winds most areas with further transport of abundant moisture.
Surface dewpoints will remain in the 50s and lower 60s through
Tuesday contributing to high precipitable water amounts ranging
mostly from an inch in the far west to 1.4 inches east.
Consequently mucapes will be from around 600 to 1200 j/kg with k
indices mid 30s to lower 40s. While lifting will be mostly weak
little convective inhibition will exist so expect scattered to
numerous thunderstorms through Tuesday. Given the moisture and
initial slow storm movement flash flooding appears to be the
primary weather threat. However primary trough axis will approach
the CWA Monday afternoon and moves across the area Tuesday. This
will not only increase dynamic forcing but also cause 30 to 40 kt
westerly wind flow at 6 km above the ground. Thus the vertical
wind shear may generate stronger updrafts with a few storms
producing larger hail and high damaging wind gusts.

Slightly drier air moves into the region on Wednesday causing some
decrease in convective activity. However another cold front will
drop southward across the area on Thursday with southeast to
southerly flow behind the boundary will advect more moisture back
into New Mexico/west Texas while weak upper waves likely enter
the region from the south and southwest. Thus the threat of
scattered thunderstorms will resume later periods.

&&

.AVIATION...Valid 22/00Z-23/00Z.
Fairly strong convection developing east of El Paso early this
afternoon.  Expect thunderstorm coverage to expand westward as weak
PVA moves into SW New Mexico from AZ.  Thunderstorm threat exists
for all terminals, and currently carrying TEMPO groups for KELP as
storms south of the border should drift north and interact with
outflow from storms to the east.  Timing elsewhere is difficult, but
should see storms over the Black Range drift into KTCS within the
next couple of hours.  Expect slightly less thunderstorm coverage
tomorrow but overall a more active week ahead compared to last week.

&&

.FIRE WEATHER...
Thunderstorms are developing over much of the lowlands near and east
of the Rio Grande and will expand into the higher terrain and shift
focus westward heading into the evening hours. Despite having west
to southwest flow aloft much of the week ahead, we will remain under
the monsoonal moisture plume aloft with generally good precip
chances through the week. Expect excellent RH recovery overnight,
and elevated afternoon Min RH values as well. Light and generally S
to SE winds will prevail, with some westerlies in the afternoon for
areas west of the Continental Divide.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  88  69  89 /  40  30  40  40
Sierra Blanca           64  84  65  84 /  30  40  40  40
Las Cruces              64  85  63  86 /  50  40  40  40
Alamogordo              63  86  62  87 /  40  40  50  40
Cloudcroft              47  66  49  68 /  50  60  50  50
Truth or Consequences   63  83  62  84 /  50  40  40  30
Silver City             58  79  56  79 /  60  50  30  30
Deming                  64  86  63  87 /  50  40  40  20
Lordsburg               64  87  63  87 /  50  40  30  20
West El Paso Metro      68  88  69  88 /  40  40  40  40
Dell City               63  86  64  88 /  30  40  40  40
Fort Hancock            68  89  69  88 /  40  40  40  40
Loma Linda              61  82  63  82 /  40  40  40  40
Fabens                  67  88  67  87 /  40  40  40  40
Santa Teresa            67  87  67  87 /  40  40  40  40
White Sands HQ          66  85  66  85 /  40  40  40  40
Jornada Range           62  85  61  85 /  50  40  40  40
Hatch                   64  85  64  86 /  50  40  40  40
Columbus                66  88  65  88 /  50  40  40  20
Orogrande               64  85  65  86 /  40  30  50  40
Mayhill                 50  71  52  73 /  50  60  50  50
Mescalero               51  73  52  76 /  50  60  50  50
Timberon                49  72  50  74 /  50  60  50  50
Winston                 53  76  52  77 /  60  60  40  40
Hillsboro               59  82  59  83 /  60  50  40  40
Spaceport               62  84  61  83 /  50  40  40  40
Lake Roberts            53  79  51  80 /  60  60  40  40
Hurley                  59  81  57  81 /  50  50  30  20
Cliff                   59  85  59  86 /  60  50  30  30
Mule Creek              56  82  55  81 /  50  50  30  20
Faywood                 59  83  58  84 /  60  50  40  20
Animas                  62  87  62  88 /  40  40  30  30
Hachita                 62  87  62  88 /  50  40  30  30
Antelope Wells          62  85  61  85 /  50  50  30  30
Cloverdale              61  80  60  81 /  50  50  30  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/22 Hardiman
Hazardous weather outlook, Aug 21, 11:39 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1139 AM MDT SUN AUG 21 2016

NMZ401>417-TXZ418>424-221830-UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
1139 AM MDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SEVERAL STORMS MAY
PRODUCE VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING 2 INCHES.
THUS FLASH FLOODING IS POSSIBLE ACROSS ISOLATED LOCATIONS
...ESPECIALLY AROUND LOW WATER CROSSINGS AND ALONG ARROYOS AND SMALL
STREAMS. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT. A
FEW STORMS MAY PRODUCE HEAVY RAINS RESULTING IN FLASH FLOODING.
SEVERAL STORMS MAY ALSO BECOME SEVERE WITH HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH.

A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR WINDS ESTIMATED 50
MPH OR STRONGER.

ROGASH

In the hours before

Special weather statement, Aug 21, 4:38 PM MDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
438 PM MDT SUN AUG 21 2016

TXZ419-212330-
EASTERN/CENTRAL EL PASO COUNTY TX-
438 PM MDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 530 PM MDT...

AT 438 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT BLISS...OR 4 MILES NORTHEAST OF CENTRAL EL PASO...MOVING EAST AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAST EL PASO...FAR EAST EL PASO...CENTRAL EL PASO...
NORTHEAST EL PASO...FORT BLISS...
FORT BLISS NORTHEAST AND BIGGS FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3178 10646 3192 10646 3191 10621 3171 10622
TIME...MOT...LOC 2238Z 273DEG 13KT 3183 10639

LANEY
Local storm report, Aug 21, 4:48 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
448 PM MDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     FLASH FLOOD      CANUTILLO               31.92N 106.60W
08/21/2016                   EL PASO            TX   BROADCAST MEDIA

            ARROYO FLOODING RESULTING IN WATER CROSSING INTERSTATE
            10 SERVICE ROAD AT CANUTILLO.

&&

EVENT NUMBER EPZ1600245

LANEY
Local storm report, Aug 21, 5:28 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
528 PM MDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      LA UNION                31.95N 106.66W
08/21/2016                   DONA ANA           NM   NWS EMPLOYEE

            MINOR FLOODING REPORTED IN LA UNION ALONG ALVAREZ RD.
            MUD AND DEBRIS ON ROAD.

&&

EVENT NUMBER EPZ1600246

DH
Local storm report, Aug 21, 5:54 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
554 PM MDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HEAVY RAIN       EL PASO                 31.78N 106.48W
08/21/2016  M0.88 INCH       EL PASO            TX   PUBLIC

            SPOTTER REPORTS .88 INCHES OF RAIN IN TWO EVENTS IN
            LESS THAN ONE HOUR...NORTH HILLS IN NORTHEAST EL PASO

&&

EVENT NUMBER EPZ1600247

DJN
Local storm report, Aug 21, 6:03 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
603 PM MDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       ANTHONY                 32.01N 106.60W
08/21/2016  M0.85 INCH       DONA ANA           NM   PUBLIC

            SPOTTER REPORTS .85 INCHES OF RAIN IN ABOUT ONE HOUR 2
            MILES NORTH OF NM ROAD 404

&&

EVENT NUMBER EPZ1600248

DJN
Special weather statement, Aug 21, 6:11 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
611 PM MDT SUN AUG 21 2016

NMZ409-410-412-220100-
SIERRA COUNTY LAKES NM-CENTRAL TULAROSA BASIN NM-
NORTHERN DONA ANA COUNTY NM-
611 PM MDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA AND NORTHERN
DONA ANA COUNTIES UNTIL 700 PM MDT...

AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF SPACEPORT AMERICA...OR 9 MILES NORTHEAST OF UPHAM...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPACEPORT AMERICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3291 10699 3307 10696 3309 10670 3287 10672
TIME...MOT...LOC 0010Z 277DEG 13KT 3298 10688

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:11 PM MDTSpecial Weather StatementEPZSierra49 min
Aug 21, 8:10 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 21, 9:54 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Aug 21, 10:13 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 21, 10:48 PM MDTAreal Flood AdvisoryEPZLuna117 min
Aug 21, 11:40 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna, Sierra2 hr
Aug 22, 10:12 AM MDTAreal Flood AdvisoryEPZDoña Ana6 hr
Aug 22, 1:34 PM MDTSpecial Weather StatementEPZSierra41 min
Aug 22, 2:05 PM MDTSevere Thunderstorm WarningEPZSierra40 min
Aug 22, 2:43 PM MDTSevere Thunderstorm WarningEPZSierra47 min
Aug 22, 2:50 PM MDTSpecial Weather StatementEPZGrant40 min
Aug 22, 2:52 PM MDTSpecial Weather StatementEPZSierra38 min
Aug 22, 3:00 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 22, 3:04 PM MDTFlash Flood WarningEPZSierra3 hr
Aug 22, 3:06 PM MDTAreal Flood AdvisoryEPZGrant114 min
Aug 22, 4:04 PM MDTSpecial Weather StatementEPZSierra41 min
Aug 22, 4:33 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo, Luna29 min
Aug 22, 4:52 PM MDTSpecial Weather StatementEPZDoña Ana38 min
Aug 22, 5:06 PM MDTSpecial Weather StatementEPZLuna39 min
Aug 22, 5:28 PM MDTSevere Thunderstorm WarningEPZLuna18 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.